Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 138, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 3, 2024, 10:12 PM CDT for 4 counties in Minnesota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2024, 10:12 PM CDT (03:12 UTC)
- Expired
- Aug 3, 2024, 10:45 PM CDT
- In force
- 33 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carver County, MN, Dakota County, MN, Hennepin County, MN, Scott County, MN
The radar
The Minneapolis radar (KMPX), 9 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 10:40 PM CDT | HAIL 0.25 | 1 Nnw Burnsville, MN | |
| Aug 3, 10:43 PM CDT | HAIL 1 | 2 E Credit River, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 6:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.2 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 703 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
482 WUUS53 KMPX 040312 SVRMPX MNC019-037-053-139-040345- /O.NEW.KMPX.SV.W.0138.240804T0312Z-240804T0345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 1012 PM CDT Sat Aug 3 2024 The National Weather Service in the Twin Cities has issued a * Severe Thunderstorm Warning for... South central Hennepin County in east central Minnesota... West central Dakota County in east central Minnesota... Eastern Scott County in east central Minnesota... East central Carver County in east central Minnesota... * Until 1045 PM CDT. * At 1011 PM CDT, a severe thunderstorm was located over Chaska, or 18 miles southwest of Minneapolis, moving southeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bloomington, Eden Prairie, Burnsville, Lakeville, Apple Valley, Shakopee, Savage, Chaska, Chanhassen, Prior Lake, Victoria, and Carver. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4486 9372 4485 9347 4472 9321 4458 9352 TIME...MOT...LOC 0311Z 309DEG 33KT 4484 9360 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TDH
2 follow-up statements
322
WWUS53 KMPX 040336
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1036 PM CDT Sat Aug 3 2024
MNC019-053-040346-
/O.CAN.KMPX.SV.W.0138.000000T0000Z-240804T0345Z/
Hennepin MN-Carver MN-
1036 PM CDT Sat Aug 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HENNEPIN AND
EAST CENTRAL CARVER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota.
&&
LAT...LON 4474 9355 4481 9346 4481 9343 4480 9339
4478 9338 4479 9335 4472 9321 4461 9346
4462 9346
TIME...MOT...LOC 0336Z 319DEG 25KT 4470 9340
$$
MNC037-139-040345-
/O.CON.KMPX.SV.W.0138.000000T0000Z-240804T0345Z/
Dakota MN-Scott MN-
1036 PM CDT Sat Aug 3 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR WEST CENTRAL DAKOTA AND NORTHEASTERN SCOTT COUNTIES...
At 1036 PM CDT, a severe thunderstorm was located over Prior Lake, or
19 miles south of Minneapolis, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eden Prairie, Burnsville, Lakeville, Apple Valley, Shakopee, Savage,
Prior Lake, Credit River, and Minnesota Valley State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4474 9355 4481 9346 4481 9343 4480 9339
4478 9338 4479 9335 4472 9321 4461 9346
4462 9346
TIME...MOT...LOC 0336Z 319DEG 25KT 4470 9340
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TDH774
WWUS53 KMPX 040343
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1043 PM CDT Sat Aug 3 2024
MNC037-139-040353-
/O.EXP.KMPX.SV.W.0138.000000T0000Z-240804T0345Z/
Dakota MN-Scott MN-
1043 PM CDT Sat Aug 3 2024
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL DAKOTA AND
NORTHEASTERN SCOTT COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
east central Minnesota.
&&
LAT...LON 4474 9355 4481 9346 4481 9343 4480 9339
4478 9338 4479 9335 4472 9321 4461 9346
4462 9346
TIME...MOT...LOC 0343Z 309DEG 33KT 4467 9334
$$
TDHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:23 PM CDT, 3 hours 49 minutes earlier. Its key messages:
- Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35.
- Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week.
Area forecast discussion, Aug 3, 6:23 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 623 PM CDT Sat Aug 3 2024 .KEY MESSAGES... - Scattered severe storms with large hail and damaging winds late this afternoon and through the evening. The main threat is west of I-35. - Soaking rain Monday, and then cooler, cloudy, and continued chances for rain next week. && .DISCUSSION... Issued at 229 PM CDT Sat Aug 3 2024 Thunderstorms are ongoing across northern Minnesota, with this activity soon moving into central Minnesota as a slow-moving cold front drops south across the state. At the moment, these storms are not that strong, however a much more impressive environment for severe weather exists across central and southwest Minnesota where 3000-4000 J/kg of MUCAPE has developed along with steep mid-level lapse rates. Seasonally strong wind shear of 30-40 kts is also present along an north of the front, and the perpendicular orientation of this shear to the front favors discrete supercell development once the storms reach the more favorable environment. Large hail and damaging winds will be the threat with any storms this evening, with significant hail (2" or greater) possible, especially across west-central Minnesota where the lapse rates & instability are mots impressive. Relatively dry low-levels and high cloud bases means the tornado threat is minimal, but the steep lapse rates means a damaging wind threat will be present with the strongest storms, especially is they begin to merge into clusters later in the evening. The main timing for storms will be 4-7 PM across central Minnesota & northwest Wisconsin, 7-10 PM for western MN, the Twin Cities metro & western Wisconsin, and 9 PM - midnight for southern Minnesota. The severe threat will be highest during the early evening across central Minnesota and generally wane through the night as instability decreases, but a threat for severe storms still exists for the Twin Cities & points south. The front stalls out across southern Minnesota tomorrow morning, and could act as a focal points for additional thunderstorms development tomorrow afternoon. CAMs today have backed off on the amount of thunderstorm development, but will continue to mention a low (10-20%) chance for storms tomorrow. Isolated strong to severe storms can't be ruled out. temperatures will be cooler behind the front with highs around 80. Stronger support aloft arrives Monday with the front likely still stalled out somewhere along the IA/MN border, with increasing frontogenesis north of the boundary expected to generate a banded rain event across much of the area. The severe threat looks low with cool temperatures north of the front, but slow-moving storms & rich PW values mean a widespread soaking rain is expected. Enhanced rainfall amounts in excess of 2-3" are possible within the narrow band of precipitation where the frontogenesis is strongest. A system Wednesday brings another chance for widespread rain, but otherwise cooler temperatures prevail next week with periodic chances for lighter rain. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 606 PM CDT Sat Aug 3 2024 Storm development is occurring over north-central Minnesota early this evening, with more growth expected to occur further west as the boundary pushes southeast throughout the evening. Initial mode will be scattered as storms continue to develop, and then are expected to become more clustered as they reach further south. Confidence is high for impacts at STC, MSP, and RNH given the current storm development. There is less certainty with how far west storms will develop for impacts at AXN and RWF, but if any storms go up they will likely be strong. Confidence is also lower for how long the storms lasts into the night, which is highlighted by the prob30s for MKT and EAU. Following the storms, mostly VFR conditions and NE winds at 10kts of less are expected through the period. KMSP...Adjusted timing slightly later to 04-07z given storms are primarily moving eastward early this evening, and are not expected to shift southeast for another 30-60 minutes. There is still a small chance (20%) that storms stick around for more than 3 hours, but recent models favor more of a progressive pattern so we have excluded the prob30 for TSRA on the tail end of the main impacts. /OUTLOOK FOR KMSP/ MON...MVFR/RA likely, chc -TSRA/IFR. Wind NE 5-10 kts. TUE...VFR. Wind E 5-10 kts. WED...VFR/-SHRA, chc -TSRA. Wind W 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...ETA AVIATION...BED
Hazardous weather outlook, Aug 3, 2:20 PM CDT, 7 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 220 PM CDT Sat Aug 3 2024 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 041930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 220 PM CDT Sat Aug 3 2024 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms this evening with the strongest storms capable of large hail and damaging wind. The threat for significant hail (greater than 2 inches) is highest across central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms and locally heavy rainfall are expected Monday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this evening.
In the hours before
Local storm report, Aug 3, 9:35 PM CDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
935 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM Hail Atwater 45.14N 94.78W
08/03/2024 M1.25 Inch Kandiyohi MN Public
&&
BEDLocal storm report, Aug 3, 9:44 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
944 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM Hail 4 S Regal 45.35N 94.83W
08/03/2024 M1.00 Inch Kandiyohi MN Law Enforcement
delayed report quarter hail in Hawick.
&&
BPHLocal storm report, Aug 3, 9:45 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
945 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM Hail 4 SSW Paynesville 45.32N 94.74W
08/03/2024 M1.75 Inch Meeker MN Law Enforcement
Delayed report. Golf ball sized hail in NW
Meeker Co. via Dispatch.
&&
BPHLocal storm report, Aug 3, 9:53 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
953 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Hail Atwater 45.14N 94.78W
08/03/2024 M1.75 Inch Kandiyohi MN Public
Picture via X.
&&
TDHLocal storm report, Aug 3, 10:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1007 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg Atwater 45.14N 94.78W
08/03/2024 Kandiyohi MN Public
Relay via Emergency manager. Multiple large
trees down throughout Atwater and just south
of Atwater. Time estimated from radar.
&&
BEDLocal storm report, Aug 3, 10:09 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Sat Aug 3 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM Hail 4 E Cosmos 44.94N 94.62W
08/03/2024 M1.00 Inch Meeker MN Storm Chaser
Spotter network report of quarter sized hail
with time estimated based on radar.
&&
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:05 PM CDT | Special Weather Statement | MPX | Todd | 85 min |
| Aug 3, 7:12 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 48 min |
| Aug 3, 7:29 PM CDT | Severe Thunderstorm Warning | MPX | Todd | 16 min |
| Aug 3, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Morrison | 44 min |
| Aug 3, 7:48 PM CDT | Special Weather Statement | MPX | Mille Lacs | 42 min |
| Aug 3, 8:00 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Stearns, Todd | 60 min |
| Aug 3, 8:10 PM CDT | Severe Thunderstorm Warning | MPX | Benton, Sherburne, Stearns | 50 min |
| Aug 3, 8:17 PM CDT | Tornado Warning | MPX | Stearns | 28 min |
| Aug 3, 8:24 PM CDT | Tornado Warning | MPX | Benton, Sherburne, Stearns | 19 min |
| Aug 3, 8:48 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Stearns | 57 min |
| Aug 3, 8:54 PM CDT | Special Weather Statement | MPX | Sherburne, Wright | 51 min |
| Aug 3, 9:32 PM CDT | Tornado Warning | MPX | Kandiyohi, Meeker | 28 min |
| Aug 3, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Wright | 55 min |
| Aug 3, 9:40 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville | 50 min |
| Aug 3, 10:29 PM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, McLeod, Meeker, Renville, Sibley | 46 min |
| Aug 3, 10:43 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 32 min |
| Aug 3, 11:14 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Nicollet, Renville, Sibley | 31 min |
| Aug 3, 11:44 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Brown, Nicollet, Sibley | 13 min |
| Aug 3, 11:55 PM CDT | Special Weather Statement | MPX | Waseca | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.